SEARCH

SEARCH BY CITATION

Keywords:

  • methotrexate;
  • osteopathy;
  • infant;
  • central nervous system tumor

Abstract

Methotrexate osteopathy, previously reported as a complication of maintenance-therapy for acute lymphoblastic leukemia, is characterized by osteopenia, particularly involving the lower extremities, thick, dense provisional zones of calcification, growth arrest lines, and corner fractures resembling scurvy. In attempts to postpone radiotherapy in infants under three years of age, the multicentric German therapy protocol for childhood central nervous system tumors (HIT-89 protocol) has employed high cumulative methotrexate doses. Here we describe osteopathy in three patients as a toxic side effect after administration of cumulative methotrexate doses of 20 g/m2, 80 g/m2 and 135 g/m2. The high prevalence of this adverse effect in infants with tumors of the central nervous system may be attributed to the long-term therapy with high cumulative methotrexate-doses. Both factors may favor intracellular accumulation of methotrexate and formation of methotrexate-polyglutamates and may be responsible for bone toxicity. Apparently the susceptibility of the rapidly growing skeletal structures of infants under three years of age to this toxic side effect of methotrexate is remarkably high. © 1994 Wiley-Liss, Inc.